Maine, 2019Flood in Maine, April 17 to 21, 2019
April 17 to 21, 2019 · NWS CAR · 1 event in 1 county or zone
An ice jam on the Aroostook River in the vicinity of Washburn led to flooding which resulted in the closure of several roads. The ice jam was due to the combination of a pre-existing ice jam from earlier in the winter and a new ice jam.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An ice jam on the Aroostook River in the vicinity of Washburn led to flooding which resulted in the closure of several roads. The ice jam was due to the combination of a pre-existing ice jam from earlier in the winter and a new ice jam. Rising river levels in the vicinity of the ice jams led to the eventual closure of several roads. Closures were reported on Parsons Road...Castle Hill Road...South Wade Road and Gardner Creek Road. The ice jam released during the late evening hours of the 21st. The surge of water with the ice jam release forced chunks of ice onto portions of Route 164 near Crouseville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 17, 2:06 PM EST, 2 hours 54 minutes earlier.
Area forecast discussion, Apr 17, 2:06 PM EST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
306 PM EDT Wed Apr 17 2019
.SYNOPSIS...
High pressure will crest over the area tonight then move east on
Thursday as a warm front lifts to our north. A large high
pressure system to our east combined with a strong storm over
the Appalachians will bring a humid southerly flow with showers
Friday through the weekend.
&&
.NEAR TERM /THROUGH THURSDAY/...
High pressure cresting over the area tonight will bring a clear,
calm, cool and moonlit night. The high will move east on
Thursday as clouds quickly increase ahead of a warm front
lifting north into the area. A southerly breeze will also
rapidly increase during the day and showers will become likely,
mainly over the north, during the afternoon as low pressure
lifts from the Great Lakes area into Quebec. The showers may mix
with just a bit of sleet or snow over far northeastern areas at
the start. Otherwise, warmer and more humid air should begin to
work north across the region as the south winds increase.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
Low pressure is expected to pass to the west of New England
Thursday Night. This system will cause rain Thursday Night into
Friday across the region. A cold front will become stationary
just to the west of the State Friday Morning. Another low moving
along the stationary front will result in more rain Friday
Afternoon into the day Saturday as the front remains stationary
to the west of New England. Due to high dew points in the
southerly flow, fog is expected Thursday Night into Friday
Morning and again Friday Night into Saturday Morning.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Low pressure will move to the north of the region Sunday with
showers expected to continue upper level low pressure moving
across the region. Strong high pressure is expected to build in
from the northwest Monday and Tuesday then crest over the region
on Wednesday. Another area of low pressure is expected to
approach from the west on Thursday.
&&
.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: VFR conditions are expected across the area tonight
into Thursday morning. Conditions may lower to MVFR and possibly
IFR Thursday afternoon in rapidly increasing and lowering clouds
with a warm front.
SHORT TERM: MVFR/IFR conditions are expected Thursday Night
into Sunday. VFR/MVFR conditions are expected on Monday.
&&
.MARINE...
NEAR TERM: Winds will be very light tonight, then rapidly
increase from the south on Thursday reaching SCA Thursday
afternoon. Seas will begin to build Thursday afternoon in
response to the increasing winds reaching 3 to 4 ft by late
afternoon.
SHORT TERM: Have used the Nam to initialize winds. For Waves: A
southerly fetch is expected to develop across the Gulf of Maine
Thursday Night into Friday with wind wave building to around 10
feet/8-9 seconds by early Friday Morning. Southerly wind speed
is not sufficient for additional wave building Friday then
waves will very slowly subside on Saturday. A new southeasterly
fetch is expected to develop during the day on Sunday.
&&
.HYDROLOGY...
An ice jam has been occurring in the St. John river between
Fort Kent and Van Buren and still has the potential to cause
some flooding along the river tonight into Thursday. Ice jams
will also be possible on the Allagash, Big Black and Fish
through Thursday. The Aroostook is holding at moderate flood
stage at Washburn and action stage at Masardis. The Matawamkeg
is above minor flood stage and continuing to rise. Some flooding
remains possible along these rivers through Thursday. However,
most of the ice has pushed through so these will be open water
flooding with very abrupt changes less likely than further
north.
A large, slow moving storm system lifting up through the
Appalachians Thursday night through the weekend will bring a
warm and humid southerly wind with periods of rain which will
run from Thursday night into Sunday. Total rainfall amounts of 2
to 3 inches are possible across the north. The rainfall combined
with snowmelt will result in a serious flood risk later this
weekend into early next week. There is potential that flooding
in the St. John valley may be as serious as the flooding of late
April of 2008. All interests along the rivers are urged to stay
updated on forecasts, alerts and warnings through the weekend
into early next week.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch through late tonight for MEZ001-002.
MARINE...None.
&&
Near Term...Bloomer
Short Term...Mignone
Long Term...Mignone
Aviation...Bloomer/Mignone
Marine...Bloomer/Mignone
Hydrology...Bloomer
Hazardous weather outlook, Apr 17, 3:00 AM EST, 14 hours before
Hazardous Weather Outlook
National Weather Service Caribou ME
400 AM EDT Wed Apr 17 2019
MEZ001-002-180800-
Northwest Aroostook-Northeast Aroostook-
400 AM EDT Wed Apr 17 2019
...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
This Hazardous Weather Outlook is for Far Northern Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A mild and humid air mass is expected across the region Friday
through Sunday. It is likely that much of the ice will be flushed
out of the rivers by the end of the week. However, there is still
significant snow to melt from the central highlands north to the
Saint John Valley. The combination of rapid snow melt and periods of
rain will lead to additional rises on already swollen area rivers,
leading to the potential for open water flooding. There remains
uncertainty as to how much rain will fall Friday through Sunday,
which will have an important bearing on how much the rivers rise and
the extent of any possible flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ003>006-010-011-015>017-029>032-180800-
Northern Somerset-Northern Piscataquis-Northern Penobscot-
Southeast Aroostook-Central Piscataquis-Central Penobscot-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-Southern Piscataquis-
Northern Washington-
400 AM EDT Wed Apr 17 2019
This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Interior DownEast Maine,
North Woods Maine and Penobscot Valley Maine.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A mild and humid air mass is expected across the region Friday
through Sunday. There is still significant snow to melt from the
central highlands north to the Saint John Valley. The combination of
rapid snow melt and periods of rain will lead to additional rises on
already swollen area rivers, leading to the potential for open water
flooding. There remains uncertainty as to how much rain will fall
Friday through Sunday, which will have an important bearing on how
much the rivers rise and the extent of any possible flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-180800-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
400 AM EDT Wed Apr 17 2019
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Flood, Aroostook
- When
- April 17, 5:00 PM EST to April 21, 11:00 PM EST
- Where
- Aroostook County, 4.76 mi W of State Rd to 5.14 mi WNW of Parks
- Cause
- Ice Jam
- Reported by
- Law Enforcement
- Coordinates
- 46.740, -68.249
An ice jam on the Aroostook River near Washburn led to flooding and the eventual closure of several roads. Closures were reported on Parsons Road...Castle Hill Road...South Wade Road and Gardner Creek Road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Hail in Texas, April 17 to 18, 20192 injured · $1.2 million · 2 in hail · 49 events
- Tornadoes and Flood in Missouri, April 17 to 19, 2019$391,000 · EF0 · 28 events
- Tornadoes and Flash Flood in Oklahoma, April 17, 2019$36,000 · EF1 · 32 events
- Hail and Damaging Winds in Kansas, April 17, 2019$94,000 · 63 kt wind · 12 events
- Hail and Damaging Winds in Oklahoma, April 17, 2019$64,000 · 1 in hail · 15 events
- Tornadoes and Flooding in Texas, April 17, 2019EF0 · 33 events
- Tornadoes and Hail in Kansas, April 17 to 18, 20192 in hail · 27 events
- Hail in Missouri, April 17, 20191.75 in hail · 11 events
- Hail and Damaging Wind in Iowa, April 17, 2019$15,000 · 1 in hail · 2 events
- Hail and Damaging Wind in Texas, April 17, 20191.75 in hail · 10 events
- Rip Current in Florida, April 17, 20191 injured · 1 event
- Flash Flood and Hail in Kansas, April 17, 20191.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812904.